Format

Send to

Choose Destination
Drug Metab Dispos. 2000 Aug;28(8):895-8.

Mibefradil is a P-glycoprotein substrate and a potent inhibitor of both P-glycoprotein and CYP3A in vitro.

Author information

1
Division of Clinical Pharmacology, Department of Medicine, Vanderbilt University School of Medicine, Nashville, Tennessee, USA.

Abstract

Mibefradil, a calcium T- and L-channel blocker developed for use in hypertension, was recently removed from the market after reports of severe drug-drug interactions. Mibefradil is known to inhibit various cytochrome P450 enzymes involved in drug metabolism, particularly CYP3A. However, the extent and the severity of the observed drug interactions in humans suggest that inhibition of additional systems important to drug disposition, such as the drug transporter P-glycoprotein (P-gp), may also have contributed to the severity of the mibefradil interactions. A polarized epithelial cell line, LLC-PK1, which does not express P-gp, and the derived L-MDR1 cell line, which overexpresses human P-gp, were used to study the effects of mibefradil on drug transport. A markedly greater basal-to-apical versus apical-to-basal transport of [H3]mibefradil was seen in the L-MDR1, but not in the LLC-PK1 cells, suggesting that the drug is a substrate of P-gp. Using a human intestinal cancer-derived cell line Caco-2, which constitutively expresses P-gp, mibefradil was shown to be a potent inhibitor of P-gp-mediated digoxin transport, with an IC50 of 1.6 microM. Additionally, the effect of mibefradil on CYP3A was assessed using human liver microsomes. Mibefradil inhibited CYP3A-mediated nifedipine oxidase activity with an IC50 of 0.8 microM, and a Ki of 0.6 microM. Thus, mibefradil is not only a P-gp substrate, but also a potent inhibitor of both P-gp and CYP3A. These data suggest that the severity of drug interactions seen with mibefradil use is due to the dual inhibition of both P-gp and CYP3A.

PMID:
10901697
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center